Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 172, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 10, 2015, 12:36 AM CDT for 4 counties in Iowa. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 10, 2015, 12:36 AM CDT (05:36 UTC)
- Expired
- Sep 10, 2015, 12:56 AM CDT
- In force
- 20 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1374 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
947 WUUS53 KDMX 100536 SVRDMX IAC033-081-189-195-100615- /O.NEW.KDMX.SV.W.0172.150910T0536Z-150910T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 1236 AM CDT THU SEP 10 2015 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA... SOUTHEASTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA... SOUTHWESTERN WORTH COUNTY IN NORTH CENTRAL IOWA... NORTHWESTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA... * UNTIL 115 AM CDT * AT 1236 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FOREST CITY...MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... FOREST CITY...MASON CITY MUNICIPAL AIRPORT...FERTILE... HANLONTOWN...MILLER...FOREST CITY MUNICIPAL AIRPORT AND PILOT KNOB STATE PARK. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 196 AND 208. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4319 9369 4327 9369 4335 9334 4316 9332 TIME...MOT...LOC 0536Z 264DEG 19KT 4324 9364 HAIL...1.00IN WIND...<50MPH $$ BOKSA
1 follow-up statement
786
WWUS53 KDMX 100556
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1256 AM CDT THU SEP 10 2015
IAC033-081-189-195-100605-
/O.CAN.KDMX.SV.W.0172.000000T0000Z-150910T0615Z/
HANCOCK IA-WINNEBAGO IA-WORTH IA-CERRO GORDO IA-
1256 AM CDT THU SEP 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...
SOUTHEASTERN WINNEBAGO...SOUTHWESTERN WORTH AND NORTHWESTERN CERRO
GORDO COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4319 9369 4327 9369 4335 9334 4316 9332
TIME...MOT...LOC 0552Z 264DEG 19KT 4321 9347
$$
BOKSAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 11:36 PM CDT, 1 hour earlier.
Area forecast discussion, Sep 9, 11:36 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1136 PM CDT WED SEP 9 2015 .SHORT TERM /TONIGHT/... ISSUED AT 337 PM CDT WED SEP 9 2015 STRONG COLD FRONT SITUATED OFF TO THE NORTHWEST ACROSS SE SD WITH SOME STORMS ALREADY DEVELOPING ALONG AND JUST AHEAD OF THE FRONT ACROSS NRN NE. SERIES OF UPPER LEVEL IMPULSES TO DROP THROUGH THE STATE TONIGHT INTO THURSDAY...WITH THE FIRST TO MOVE ACROSS WESTERN AND SOUTHERN CWA THIS EVENING INTO THE OVERNIGHT HOURS. THIS MAY ALLOW FOR SOME ACTIVITY TO DEVELOP AHEAD OF THE MAIN FRONT OVERNIGHT...WITH THE BEST CHANCES FOR STORMS EXPECTED ACROSS THE NORTHERN CWA AS THE FRONT SINKS INTO THE CWA. DECENT INSTABILITY EXPECTED WITH AROUND 1000-1500 J/KG OF CAPE ACROSS THE CWA AS LAPSE RATES STEEPEN AND THE MID LEVELS COOL. DEEP LAYER SHEAR MORE MARGINAL...SUGGESTING POSSIBILITY OF AN ISOLATED STRONGER STORM WITH OVERALL SEVERE POTENTIAL LOW TONIGHT. OVERNIGHT LOWS STILL ON TRACK TO BE COOLER DROPPING INTO THE UPPER 50S TO LOW 60S. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ISSUED AT 337 PM CDT WED SEP 9 2015 ONLY WINDOWS FOR ACTIVE SENSIBLE WEATHER WILL BE EARLY AND POTENTIALLY LATE. CURRENT MT SHORT WAVE/PV ANOMALY WILL REACH THE UPPER MS VALLEY AT THE START OF THE PERIOD...AND MAY BE UNDER REPRESENTED IN THE MODELS BASED ON WATER VAPOR DEPICTION. MID LEVEL KINEMATIC FORCING WILL STRENGTHEN AS IT REACHES IA THU MORNING WITH LOWER 1-3KM WARM/THETA-E ADVECTION EXITING SE. LOW LEVEL MOISTURE WILL RETURN TO IA AHEAD OF THE APPROACHING COLD FRONT BOOSTING INSTABILITY. NAM AND GFS MAY BE TOO MOIST AND DRY RESPECTIVELY...BUT JUDGING FROM UPSTREAM CONDITIONS ACROSS KS AND NE THE MORE UNSTABLE NAM MAY BE CLOSER TO REALITY. THIS WILL RESULT IN 2000 PLUS J/KG UNCAPPED MLCAPES ACROSS THE SE HALF OF IA. WITH MORE THAN ADEQUATE DEEP SHEAR EXPECTED CONVECTION WILL LIKELY BE SIMILAR TO WHAT IS PRESENTLY OCCURRING ACROSS NE...IF NOT SOMEWHAT STRONGER ESPECIALLY IF THE MODEL ARE UNDER DOING THE WAVE. THUS AGREE WITH RECENT SPC DAY2 PROBABILITY INCREASE INTO IA..AND THE DAY 1 MAY END UP EVEN HIGHER. THE ONLY THING HOLDING BACK DEVELOPMENT MAY BE CONVECTIVE DEBRIS AND RELATIVELY WEAKER CONVERGENCE...BUT STILL FEEL CONDITIONS WILL BE ADEQUATE FOR A FEW STRONG TO SEVERE STORMS WITH DAMAGING WIND AND/OR HAIL. CONVECTION SHOULD GRADUALLY FADE INTO THE EVENING EITHER DUE TO LOSS OF HEATING OR FORCING EXITING. THIS WILL LEAD INTO A DECIDED AIRMASS CHANGE WITH COOLER DRIER WEATHER. HIGHS TO END THE WEEK WILL ONLY BE IN THE 60S WITH DEWPOINTS DOWN INTO THE 40S....SIMILAR TO OVERNIGHT LOWS. THE SURFACE HIGH WILL EXIT SAT NIGHT AS PATTERN AMPLIFIES BUT RETURN FLOW WILL BE FAIRLY WEAK WITH NO SIGNIFICANT MOISTURE OR TEMP REBOUND...JUST GETTING BACK TO TEMPERATURE AND HUMIDITY TYPICAL FOR EARLY/MID SEPTEMBER. RIDGING WILL THEN BUILD INTO THE PLAINS AND UPPER MS VALLEY WITH WESTERLIES TO OUR NORTH. THIS WILL KEEP US DRY AND SEASONAL INTO THE MIDDLE OF NEXT WEEK. THE AFOREMENTIONED JET TO OUR NORTH WILL EVENTUALLY STRENGTHEN AND BUCKLE LEADING TO SOME DEGREE OF WRN CONUS TROUGHING. ECMWF AND GFS DIFFER ON THE STRENGTH HOWEVER WITH GFS STRONGER AND SLOWER...ECMWF FASTER AND WEAKER. DETAILS WILL BE PLAYED OUT IN THE COMING DAYS...BUT BOTH SOLUTIONS WOULD SUGGEST SOME DEGREE OF POPS NEEDED FROM TUE NIGHT INTO WED. && .AVIATION...10/06Z ISSUED AT 1136 PM CDT WED SEP 9 2015 THE CONVECTION IS WEAKENING WITH ONLY SCT SHOWERS LEFT OVER CENTRAL IA THROUGH 12Z. AS DAYTIME HEATING INCREASES AFT 15Z THURSDAY WILL LOOK FOR ADDITIONAL DEVELOPMENT ALONG THE BOUNDARY AFT 15Z MAINLY ACROSS THE EAST/SOUTHEAST SITES THROUGH 00Z. CIGS GENERALLY WILL REMAIN VFR THROUGH THE PACKAGE WITH MID TO HIGH LEVEL BKN. WINDS PICK UP BEHIND THE BOUNDARY WITH NORTHWEST WINDS AND GUSTS TO 15 TO 22KTS ACROSS THE NORTH. /REV && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BEERENDS LONG TERM...SMALL AVIATION...REV
Hazardous weather outlook, Sep 9, 3:59 PM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 359 PM CDT WED SEP 9 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-101100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 359 PM CDT WED SEP 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. THE PROBABILITY OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY EVENING. A FEW STORMS MAY BE SEVERE...MAINLY SOUTH OF INTERSTATE 80...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING. SMALL
In the hours before
Special weather statement, Sep 9, 6:50 PM CDT, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 650 PM CDT WED SEP 9 2015 IAZ004-005-015-023-024-033>035-100200- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...LAURENS...ROLFE...FONDA...GILMORE CITY...HUMBOLDT... SAC CITY...LAKE VIEW...ODEBOLT...WALL LAKE...SCHALLER...EARLY... ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE 650 PM CDT WED SEP 9 2015 ...THUNDERSTORMS WITH BRIEF HEAVY RAINFALL... AN AREA OF THUNDERSTORMS OVER NORTHWEST IOWA WILL BE MOVING EAST SOUTHEAST INTO THE AREA OVER THE NEXT 1 TO 2 HOURS. THOUGH THE STORMS ARE EXPECTED TO DIMINISH...MODERATE RAINFALL OF UP TO AN INCH TO 1.5 INCHES OF RAIN MAY OCCUR ALONG WITH HEAVY DOWNPOURS IN THE HEAVIER STORMS. IF YOU ARE TRAVELING THROUGH THE REGION THIS EVENING...BE PREPARED FOR BRIEF REDUCTIONS IN VISIBILITY AS WELL AS THE POTENTIAL FOR SOME PONDING ON AREA ROADS WHICH MAY LEAD TO DIFFICULT DRIVING CONDITIONS. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 1:02 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 58 min |
| Sep 10, 5:55 AM CDT | Special Weather Statement | DMX | Winnebago | 65 min |
| Sep 10, 7:30 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.